Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 187, NWS Des Moines, IA

July 7, 2003Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 7:40 PM CDT for Marshall County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 7:40 PM CDT (00:40 UTC)
Expired
Jul 7, 2003, 8:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4419 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
3.2
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KDMX 080040
SVRDMX
IAC127-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 738 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF STATE CENTER...OR ABOUT 42
  MILES NORTHEAST OF DES MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  7 MILES NORTH OF HAVERHILL AROUND 745 PM...
  NEAR MARSHALLTOWN AROUND 755 PM AND
  NEAR MARSHALLTOWN MUNICIPAL AIRPORT AROUND 800 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4219 9323 4187 9323 4188 9279 4219 9279

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUL 7 2003

SINGLE LRG CELL HAS FIRED ON THE H8 FNT AND THIS WL LIKELY BE THE
FOCUS THE REST OF THE NGT. LAST NGT WL COULDNT GET BOO FM A DECENT
BNDRY...BUT THE H8 WAS TO OUR NW. DID NOT MESS MUCH WITH THE
ON-GOING 7 DAY FCST. DECENT POPS TNGT AND TMR AS THE BNDRY WAVES N
AND S ACRS IA NXT 48HRS. THERE IS PUSH TO THE N TNGT...BUT NOT SURE
IF THE MV WL BE THAT FAR. STILL LOOKING LIKE TUE NGT AND WED AS THE
MAIN BNDRY MOVS THRU TO BE THE BEST THREAT PD OF SGNFT WDSPRD RAINS.
IMPRVG WX RPDLY THU WITH NEG PCPN AND LOWER DWPTS INTO THE WKEND.
NXT THREAT SHAPING UP AT DAY 7 WITH RETURN FLOW AND STG H8 MOISTURE
ADV. MINOR CHGS TO PREVIOUSLY FCST HIGHS/LOWS.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 7, 11:25 AM CDT, 8 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A
MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG
THUNDERSTORM DEVELOPMENT LATE TONIGHT.  A LARGE COMPLEX OF SEVERE
THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE
FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE.  THE MOST
FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH.  THE SEVERE
WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND
FLOODING.  DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS
FLOODING WILL BE LIMITED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND
RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID
MORNING HOURS.  ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING
THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS.  A FEW SEVERE
STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET
ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND
DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF
OF THE STATE.  MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA
BY LATER WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND
CENTRAL IOWA.  ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND
WEDNESDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 7, 6:23 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0623 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0621 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY WHO TV AT
                                          STUDIOS.

BF
Local storm report, Jul 7, 6:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0629 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER AT EAST 24TH AND
                                          AURORA.

BF
Local storm report, Jul 7, 6:31 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0631 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    ALTOONA                   IA   0.88 IN HAIL
07/07/03   POLK                           REPORTED BY EMERGENCY
                                          MANAGER NEAR PRAIRIE
                                          MEADOWS.

BF
Local storm report, Jul 7, 6:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0639 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR THE FAIRGROUNDS AT
                                          EAST 30TH AND UNIVERSITY.

BF
Local storm report, Jul 7, 7:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0707 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY STORM SPOTTER
                                          NEAR VANDALIA AND HWY 65.

0629 PM    DES MOINES                IA   2.00 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 23RD AND
                                          GRAND.

0628 PM    DES MOINES                IA   1.50 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0619 PM    DES MOINES                IA   0.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR EAST 36TH
                                          COURT AND HULL.

0618 PM    DES MOINES                IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY AMATEUR RADIO
                                          OPERATOR NEAR 23RD ST AND
                                          EAST GRAND.

BF
Local storm report, Jul 7, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0718 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    1 W CARLISLE              IA   0.88 IN HAIL
07/07/03   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:53 PM CDTSevere Thunderstorm WarningDMXCass37 min
Jul 8, 6:20 PM CDTTornado WarningDMXAdair55 min
Jul 8, 6:23 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Wayne67 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.